MedElevator Войти в исследования
← Поиск публикаций

DOI 10.14219/jada.archive.2011.0026

Медицинская библиотека · Journal of the American Dental Association (1939) · 2011

The therapeutic applications of and risks associated with acetaminophen use: a review and update.

Guggenheimer James, Moore Paul A

СтатьяОбзорПеревод в очереди

Аннотация

BACKGROUND

In response to the April 2010 U.S. Food and Drug Administration's (FDA's) revision of warning labeling for over-the-counter (OTC) acetaminophen, or N-acetyl-p-aminophenol (APAP), products, the authors reviewed APAP's potential for liver toxicity.

TYPES OF STUDIES REVIEWED: The authors reviewed the literature in which investigators examined data related to the epidemiology of APAP-related liver toxicity, studies in which the investigators evaluated the risk factors for its occurrence and case reports. They included articles that were used by the FDA as the basis for establishing the new labeling requirements.

RESULTS

Findings from the literature in which investigators have examined the relationship between APAP and liver toxicity indicate several key risk factors. Foremost are the extensive use of one or more APAP-containing compounds (particularly combinations with opioid agents) and the small margin of safety between the therapeutic and toxic doses. Both of these factors lead to unintentional or intentional drug overdose. Concurrent use of alcohol may contribute to hepatotoxicity, but it may be related to behavior rather than biochemical mechanisms involved in liver damage.

CONCLUSIONS

The widespread use of APAP has contributed to a substantial increase in the number of cases of acute liver toxicity in the United States. Since APAP is a component of many prescription and OTC medications, unintentional overdose can occur.

CLINICAL IMPLICATIONS: APAP has numerous applications in dentistry, but if it is used conjointly for other conditions, the risk of the patient's experiencing an overdose increases. In the context of recent FDA concerns about the increased incidence of APAP-related liver toxicity, the authors provide recommendations for safe prescribing practices for APAP. Practitioners should caution patients to follow recommended dosage instructions and avoid taking multiple APAP-containing products.

Для цитирования: Guggenheimer James, Moore Paul A. The therapeutic applications of and risks associated with acetaminophen use: a review and update.. Journal of the American Dental Association (1939). 2011. DOI: 10.14219/jada.archive.2011.0026.

Предметные рубрики MeSH

Подготовка и перевод публикации
Обработка статьи · этапы, ошибки и управление
Загрузка состояния…

История · было → стало

Состояние обновляется каждые 5 секунд, пока блок открыт. Процент показывается только там, где известен объём работы. Пауза останавливает продолжение этапа; текущий запрос к источнику может завершиться.

Тип публикации указан по данным источника. Уровень доказательности автоматически не присваивается.